Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2003, 8:41 PM CDT for Walton County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 8:41 PM CDT (01:41 UTC)
- Expired
- Jul 16, 2003, 9:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Walton County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221 WUUS52 KTAE 170141 SVRTLH FLC131-170215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 841 PM CDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA * UNTIL 915 PM CDT * AT 841 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTHEAST OF CHOCTAW BEACH...OR ABOUT 10 MILES NORTHWEST OF SANTA ROSA BEACH... MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHOCTAW BEACH BY 950 PM EDT(850 PM CDT)... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3047 8628 3053 8632 3050 8646 3038 8639 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:30 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 16, 8:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 930 PM EDT WED JUL 16 2003 AREA SKIES ARE PARTLY TO MOSTLY CLOUDY WITH TEMPERATURES IN THE MID-70S TO MID 80S DEPENDING ON HOW MUCH COOLING WAS ACCOMPLISHED BY THE EVENING RAINS. WINDS ARE GENERALLY LIGHT AND VARIABLE EXCEPT ALONG THE PANHANDLE COAST WHERE SHOWERS AND THUNDERSTORMS ARE MOVING SW TOWARD THE COAST. WILL MONITOR WITH AN EYE TOWARD DROPPING POPS FROM ALL ZONES...MAY NOT BE ABLE TO DROP FROM PANHANDLE BUT WE WILL SEE. MARINE WINDS AND SEAS REMAIN LIGHT. NO CHANGES PLANNED. .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. AFD PREVIOUS DISCUSSION FOLLOWS ***************************************** CURRENTLY: TEMPS ARE RUNNING NEAR 90 AND CLOUD COVER IS INCREASING AS THE CU FIELD CONTINUES TO FILL IN. SHOWERS HAVE BEGUN IN THE EASTERN BIG BEND AND PORTIONS OF AL AND GA ZONES. SOME WEAK ONSHORE FLOW HAS ALSO SET UP ALONG COASTAL PORTIONS OF THE BIG BEND AND PANHANDLE. MAIN FEATURES ARE THE UPPER LEVEL CUT OFF LOW AND THE WEAK TROUGH OVER THE SE SEABOARD INTO CENTRAL FLA. TAD DRIER AIR HAS FILTERED INTO MUCH OF THE AREA IN THE MID/UPPER LEVELS. AS MENTIONED IN THE PREVIOUS DISCUSSIONS...THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE AND INSTABILITY TO GET SOME DECENT SHOWERS AND THUNDERSTORMS (MAYBE STRONG AT TIMES), ESPECIALLY IN THE AFTERNOON/EVENING HOURS. COVERAGE OF THESE SHOWERS SHOULD REMAIN IN THE 40% RANGE FOR FL AND 30% FOR AL AND GA. BY TOMORROW A FRONT IS STILL PROGGED TO MOVE INTO THE SE AND DRIFT INTO THE AREA...RAISING POPS TO AROUND 50 THROUGH FRI. INTO THE WEEKEND...GFS IS STILL SUGGESTING THAT AN UPPER TROUGH WILL SET UP OVER THE EAST COAST AND THE SURFACE RIDGE WILL REMAIN OVER THE SE AND KEEP THE CWA IN A SW FLOW. ATMOSPHERE SHOULD REMAIN RIPE THROUGH THE EXT. FX AND SUMMERTIME PATTERN SHOULD CONTINUE. .MARINE: WINDS & SEAS WILL REMAIN LOW. .FIRE WX: NO HEADLINES. .PRELIMINARY POINT TEMPS/POPS... TLH 72 92 73 92 / 20 50 30 50 PFN 76 89 76 90 / 20 50 30 50 DHN 72 90 73 91 / 20 40 30 50 ABY 72 91 72 91 / 20 40 30 50 VLD 72 92 73 92 / 20 40 30 50 CTY 72 91 74 91 / 20 50 30 50 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. BOLINSKI
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 15 hours 41 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT WED JUL 16 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE DRIFTS INLAND OVER NORTH FLORIDA...WHILE THE HEAT OF THE DAY AND SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER
In the hours before
Special weather statement, Jul 16, 2:50 PM CDT, 5 hours 51 minutes before
FLZ018-027-028-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 350 PM EDT WED JUL 16 2003 AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING EASTWARD FROM WAKULLA COUNTY THROUGH SOUTHERN JEFFERSON AND NORTHERN TAYLOR COUNTIES...MOVING SOUTH AT 10 TO 15 MPH. THESE STORMS WILL AFFECT AREAS AROUND CRAWFORDVILLE...NEWPORT...FANLEW...AND PERRY DURING THE NEXT HOUR. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 17-GOULD
Special weather statement, Jul 16, 3:15 PM CDT, 5 hours 26 minutes before
FLZ019-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 415 PM EDT WED JUL 16 2003 AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF GREENVILLE IN MADISON COUNTY MOVING S AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 12-WATSON
Special weather statement, Jul 16, 3:54 PM CDT, 4 hours 47 minutes before
FLZ014-015-026-027-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 454 PM EDT WED JUL 16 2003 AT 452 PM EDT (352 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN WAKULLA AND SOUTHEASTERN LIBERTY COUNTIES...MOVING SOUTHWEST AT 10 MPH TOWARD FRANKLIN COUNTY. ANOTHER ISOLATED STRONG THUNDERSTORM WAS LOCATED OVER NORTHERN GULF COUNTY MOVING SOUTHWARD. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCAL FLOODING OF POOR DRAINAGE AREAS. 18-WOOL
Special weather statement, Jul 16, 4:33 PM CDT, 4 hours 8 minutes before
FLZ014-015-026-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 533 PM EDT WED JUL 16 2003 AT 530 PM EDT (430 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER LIBERTY AND NORTHERN FRANKLIN COUNTIES...MOVING TOWARD THE WEST SOUTHWEST AT 10 MPH TOWARD GULF COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER INDOORS IMMEDIATELY. 18-WOOL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:46 PM CDT | Severe Thunderstorm Warning | TAE | Wakulla | 44 min |
| Jul 17, 3:10 PM CDT | Severe Thunderstorm Warning | TAE | Liberty | 20 min |
| Jul 17, 3:26 PM CDT | Severe Thunderstorm Warning | TAE | Liberty | 34 min |
| Jul 17, 3:42 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 33 min |
| Jul 17, 4:04 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 26 min |
| Jul 17, 4:40 PM CDT | Severe Thunderstorm Warning | TAE | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.